Visceral Abdominal-Fat Accumulation Associated With Use of Indinavir

Lancet. 1998 Mar 21;351(9106):871-5. doi: 10.1016/S0140-6736(97)11518-5.

Abstract

Background: After the addition of the protease inhibitor indinavir to combination drug regimens for HIV-1 infection, some patients have experienced an increase in abdominal girth with symptoms of abdominal fullness, distension, or bloating. We aimed to find out whether this collection of symptoms was associated with changes in abdominal fat and whether such changes were associated with indinavir use.

Methods: Abdominal computed tomography was used in ten HIV-1-positive patients who had such abdominal symptoms to measure total adipose tissue (TAT) and visceral adipose tissue (VAT) at the umbilicus (L4 vertebral level). The VAT:TAT ratio in the ten cases was compared with that in ten HIV-1-infected patients who had been using indinavir without abdominal symptoms for at least 6 months and ten HIV-1-infected patients who were not using indinavir.

Findings: The mean VAT:TAT ratios for the three groups-non-users, symptom-free indinavir users, and symptomatic indinavir users-were 0.40 (SD 0.15), 0.59 (0.18), and 0.70 (0.20), respectively (p=0.004). The VAT:TAT ratio correlated with duration of indinavir use (r=0.47, p=0.01). The mean areas of VAT for the three groups were 106 cm2 (SD 72), 141 cm2 (65) and 202 cm2 (93), respectively (p=0.03). The mean body-mass index of the groups was similar, and patients in the two indinavir groups did not gain a significant amount of weight after starting the drug. Serum triglyceride values increased after starting indinavir and correlated with VAT:TAT ratios.

Interpretation: Our data suggest that some HIV-1-infected patients on indinavir treatment accumulate intra-abdominal fat that may cause abdominal symptoms. Recent evidence suggests that other HIV-1 protease inhibitors may be associated with changes in body-fat distribution. Larger studies of protease-inhibitor treatment are needed to investigate this association further and to investigate metabolic or endocrine mechanisms that may underlie this phenomenon.

MeSH terms

  • Abdomen
  • Adipose Tissue / pathology*
  • Adult
  • Anti-HIV Agents / adverse effects*
  • Body Composition*
  • HIV Infections / pathology
  • HIV-1
  • Humans
  • Indinavir / adverse effects*
  • Male
  • Protease Inhibitors / adverse effects*
  • Radiography, Abdominal
  • Tomography, X-Ray Computed

Substances

  • Anti-HIV Agents
  • Protease Inhibitors
  • Indinavir